SOLTA MEDICAL, INC. FRAXEL DUAL 1550/1927 LASER SYSTEM; POWERED LASER SURGICAL INSTRUMENT
Back to Search Results |
| Model Number |
MCSYS-SR1500D-INTL |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Burn(s) (1757); Erythema (1840); Pain (1994); Skin Discoloration (2074); Viral Infection (2248); Sleep Dysfunction (2517); Nodule (4551); Hyperpigmentation (4837)
| Date of Event |
03/06/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
No product was returned for evaluation.The customer has provided the burn paper test performed prior to the treatment and it is pending evaluation.The investigation is underway.
Event or Problem Description
A user facility reported that a patient experienced widespread lumps, cold sores, and post-inflammatory hyperpigmentation (pih) following a fraxel laser treatment.The patient had initially visited the clinic to receive fraxel treatment on their face for pigmented skin and melasma.Their skin type was classified as fitzpatrick iii.The patient had a previous history of occasional cold sore breakouts stimulated by stress and sun exposure.Prior to the procedure, the patient began a pre-treatment skin regimen 4 weeks earlier which included; aspect dr deep clean cleanser, cosmedix refine vitamin a, aspect dr multi b serum, aspect dr active c serum, aspect dr resveratrol moisturiser, and spf 50 physical sunblock.Before the procedure date the patient was advised to take prophylactic antiviral medication for herpes simplex prior to and after the treatment and was reminded the day before treatment.The patient did not do this before the procedure and instead took 1 dose of three tablets after treatment at home.Additional aftercare of aspect dr mild clean, cosmedix rescue, cosmedix mystic spray, oral curcumin capsule, arnica spray, bepanthen cream, cool packs and anti-viral medication was prescribed.Fraxel laser treatment was performed on the patient's face and neck areas.A total of 8 passes were delivered to the face on level 7 20mj and then on the neck at level 4 14mj both on the 1927 wavelength setting.No system errors occurred during the procedure.The tip used in the treatment was a 15mm tip and it is unknown if the tip had been used on previous patients.Two days post procedure, the patient performed led light therapy at home and afterward observed what they thought were small blisters.The patient visited the clinic that afternoon and it was observed they were not blisters, but widespread lumps.The doctor believed this to be a reaction to the cosmedix rescue balm and replaced it with aspect dr soothing balm.The patient also reported feeling their skin was very painful and affecting sleep.The patient was taking endone for pain relief.Three days post procedure the patient reported feeling pain and was advised by the clinic to use cold compress and turmeric.Four days post procedure the patient reported that they had developed perioral cold sores.Five days post procedure the patient visited the clinic to receive led light therapy treatment and the patient was diagnosed with a disseminated reactivation of herpes simplex virus ¿ peri-oral, forehead and neck leading to post inflammatory hyperpigmentation (pih).The doctor then prescribed a double dose of super lysine cold sore cream and advised the patient to apply directly to the affected areas.The patient received additional led light therapy treatments and light enzyme treatment at least three more times since this diagnosis, including taking curcumin daily to control inflammation.Ten days post procedure the patient¿s skin was healing well with some underlying erythema from the cold sores.Fourteen days post-procedure the patient had visited the clinic following a holiday break and it was observed the patient now had sun induced pigmentation freckles and post inflammatory hyperpigmentation (pih).The patient stated they had worn sunblock and a hat which the clinic deemed insufficient post fraxel treatment.Twenty days post procedure the patient received a second enzyme treatment.Twenty-two days post procedure the dr prescribed kligman¿s formula (hydroquinone 5%, tretinoin 0.1%, hydrocortisone 1%) and advised to apply at night to help treat the post inflammatory hyperpigmentation (pih).The patient¿s current status is they are managing the post inflammatory hyperpigmentation and perioral and forehead where the cold sore breakout occurred.There is possible melasma.It is unknown if there will be any permanent damage or scarring.The patient had not undergone any other procedure in the same symptom areas on the procedure date or within 90 days prior.A solta medical reviewer examined photos of the patient.Multiple images of the patient's face were provided; however, none of the images contained a date for identification.The patient's face exhibited burned areas and wounds extending from the forehead to both cheeks and around the lips.In some images, yellow vesicles are visible on both sides of the mouth.The lesions could be indicative of cold sores (herpes simplex virus) or an infection such as impetigo.In certain images, the crusted and hyperpigmented areas appear to have healed, yet wounds remain visible around the mouth.The customer performed a burn paper test and found the fraxel had experienced some error codes recently whereby they needed to restart the system.Error codes were not recorded however they believed it to be caused by a buildup of condensation within tip.This issue is not related to the patient treatment.
Event or Problem Description
The patient's status 57 days post-procedure is the patient has no scarring or permanent damage but still has post inflammatory pigmentation with some melasma and freckles.The patient's current status 80 days post-procedure, is that there is post inflammatory pigment and underlying red/inflammation.The patient is improving and on hormone replacement therapy.The pigmentation is less noticeable, but they do have melasma.The patient is still healing with no scarring.
Additional Manufacturer Narrative
No product was returned for evaluation.The system has software safeguards (such as a power on self-test) that will trigger error or event codes should system be outside of acceptable limits.The customer can also utilize the pattern paper to confirm the system laser is providing correct pattern and coverage.The customer performed a pattern paper test and sent it in for review.Review of the pattern paper showed proper laser pattern and coverage confirming the device is functioning as designed.A review of the manufacturing records showed all requirements were met.The lot history, trend analysis, risk analysis and directions for use review were considered acceptable, with the product performing within anticipated rates.Review of manufacturing records show final manufacturing test verification specifications are acceptable.No nonconformities or anomalies were found related to this event when reviewing the device history record.According to fraxel user manual and fraxel safety hazard assessment, discoloration and pigmentary changes (hyperpigmentation, hypopigmentation), blisters and burns, infection, delayed wound healing and skin textural changes, redness, and pain are all possible side effects of treatment.The possibility of temporary and permanent skin color change is known to exist with any laser treatment.Post-inflammatory hypopigmentation and hyperpigmentation are known complications of many laser treatments and may occur with fraxel laser treatment.Following laser treatment, reepithelization may not occur as expected due to patient physiology, i.E.Poor wound healing ability, or post-treatment care.This may result in undesirable textural changes.The fraxel user manual provides guidance and information on post-operative warnings to protect new skin after fraxel treatment.For the fraxel dual 1550/1927 laser system¿s non-ablative wavelengths, histology indicates that new epithelium (new skin) will start to form within about 24 hours, but that it will remain covered by the old stratum corneum and mends from 4 -14 days.Desquamation of mends may progress more slowly on non-facial skin and may vary depending on individual patient response to the treatment.During that time normal and accelerated exfoliation will reveal the repaired epidermal tissue and new stratum corneum.Patients should avoid injury and sun exposure.In addition, patients should be instructed to avoid direct sunlight and wear sun-protective clothing.Based on the available information, these events are known possible side effects of treatment.No corrective action is necessary at this time.